Medication-related dizziness in the older adult

Otolaryngol Clin North Am. 2011 Apr;44(2):455-71, x. doi: 10.1016/j.otc.2011.01.014.

Abstract

With increased medication use among the older adult population, adverse drug events and polypharmacy can be significant causes of dizziness in the elderly. The evidence evaluated in this review is helpful in clinical practice but requires an additional detailed investigation into the agents discussed to understand the risk/benefit ratio associated with medications. Examples of medications highly associated with dizziness in older adults and discussed in this review include cardiovascular and central nervous system agents. Several other medication classes associated with dizziness are among the medications most commonly used by older patients.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Accidental Falls
  • Aged
  • Anticonvulsants / adverse effects
  • Dizziness / chemically induced*
  • Dizziness / epidemiology
  • Female
  • Humans
  • Hypotension, Orthostatic / chemically induced
  • Polypharmacy
  • Quality of Life
  • Risk Assessment
  • Vertigo / chemically induced

Substances

  • Anticonvulsants